Corticosteroids Linked to Worse Outcome in Facial Palsy

This article originally appeared here.
Share this content:
Corticosteroids Linked to Worse Outcome in Facial Palsy
Corticosteroids Linked to Worse Outcome in Facial Palsy

MONDAY, Sept. 12, 2016 (HealthDay News) -- For patients with Lyme disease-associated facial palsy (LDFP), corticosteroid use is associated with worse long-term facial function outcome, according to a study published online Sept. 6 in The Laryngoscope.

Nate Jowett, M.D., from Massachusetts Eye and Ear and Harvard Medical School in Boston, and colleagues conducted a retrospective cohort study involving all patients with a prior diagnosis of unilateral LDFP who presented between 2002 and 2015. Static, dynamic, and synkinesis parameters of facial functions were graded by two blinded experts for 51 patients.

The researchers found that patients who received dual therapy with antibiotics and corticosteroids and triple therapy with antibiotics, corticosteroids, and antivirals had significantly worse facial outcomes than those who received antibiotic monotherapy; this was most pronounced among those who were assessed 12 months or later following LDFP onset.

"An association between corticosteroid use in acute LDFP and worse long-term facial function outcomes has been demonstrated," the authors write. "Care should be taken in differentiating viral or idiopathic facial palsy (e.g., Bell palsy) from LDFP."

Abstract
Full Text (subscription or payment may be required)

Share this content:

is free, fast, and customized just for you!

Already a member?

Sign In Now »


Sign up for myCME e-newsletters


Drug Lookup

Browse drugs by: BrandGenericDisease


More in Home

FDA Approves 'Artificial Pancreas' for Type 1 Diabetes

FDA Approves 'Artificial Pancreas' for Type 1 Diabetes

MiniMed 670G hybrid closed loop system automatically monitors glucose, delivers insulin

More Evidence HPV Vaccine Protects Against Cervical Cancer

More Evidence HPV Vaccine Protects Against Cervical Cancer

Protection appears to occur even when only one or two of the recommended doses are given

Prescribed NSAIDs Tied to Higher Heart Failure Risk

Prescribed NSAIDs Tied to Higher Heart Failure Risk

Study of millions of health records suggests an association

is free, fast, and customized just for you!

Already a member?

Sign In Now »